Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 43, NWS Quad Cities, IA

July 3, 2019McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 3, 2019, 7:15 PM CDT for McDonough County, Illinois. It was in force for 95 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 7:15 PM CDT (00:15 UTC)
Expired
Jul 3, 2019, 8:50 PM CDT
In force
95 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County McDonough County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:00 PM CDTFLASH FLOOD2 Wnw New Philadelphia, ILWATER OVER HWY 41 AND HWY 95 INTERSECTION AND TOO HIGH FOR DEPUTY TO DRIVE THROUGH.
Jul 3, 8:10 PM CDTFLASH FLOODAdair, IL6 INCHES OF WATER OVER ROAD AND IMPACTING TRAVEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS53 KDVN 040015
FFWDVN
ILC109-040615-
/O.NEW.KDVN.FF.W.0043.190704T0015Z-190704T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
715 PM CDT Wed Jul 3 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Eastern McDonough County in west central Illinois...

* Until 115 AM CDT Thursday.

* At 714 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Bushnell, Prairie City, Bardolph, New Philadelphia, Adair,
  Pennington Point and Prairie City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4028 9057 4062 9056 4062 9045 4056 9044
      4029 9045 4028 9045

$$

Haase
2 follow-up statements
454 
WGUS73 KDVN 040123
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
823 PM CDT Wed Jul 3 2019

ILC109-040615-
/O.CON.KDVN.FF.W.0043.000000T0000Z-190704T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-
823 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
EASTERN MCDONOUGH COUNTY...

At 821 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen. Flash flooding has already occurred. The McDonough county 
law enforcement reported flash flooding near New Philadelphia and 
near Adair, with water over several roads.

Some locations that will experience flooding include...
Bushnell, New Philadelphia and Adair. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4062 9052 4028 9046 4028 9049 4049 9053
      4062 9054

$$

Haase
734 
WGUS73 KDVN 040150
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
850 PM CDT Wed Jul 3 2019

ILC109-040200-
/O.CAN.KDVN.FF.W.0043.000000T0000Z-190704T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-
850 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR EASTERN MCDONOUGH COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4062 9052 4028 9046 4028 9049 4049 9053
      4062 9054

$$

Haase

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:30 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
330 PM CDT Wed Jul 3 2019

.SYNOPSIS...
Issued at 138 PM CDT Wed Jul 3 2019

As temperatures reached the mid 80s with dewpoints in the lower to
mid 70s, convective temperatures were reached today. With only a
modest cap today, we are off to the races with new updrafts
forming in all areas of the CWA. From here on out, mesoscale
forcing will dominate the location of storms, as interaction of
outflow and MCV provide the chaotic locations of storms.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 138 PM CDT Wed Jul 3 2019

In the surface wind field, there is a boundary located along
Interstate 80, noted by southeast winds to the north, and south
winds on the south side. This may become a focus for storms this
afternoon, otherwise, 130 PM storm positions are loosely
organized on storm outflow in northeast MO into southeast IA. For
now, in the early afternoon, the highest coverage is in the
southern CWA, but this may shift north with time, as there are
many hours left of high CAPE, low shear convection. CAPE values on
the SPC mesoanalysis page are now 4000 to 4500 !

Lows tonight, like last night are set for the lower to mid 70s,
and highs Thursday are expected in the mid to upper 80s, in a
persistence forecast. A similar round of scattered storms are
possible by afternoon.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 325 PM CDT Wed Jul 3 2019

The main forecast concerns are chances of precipitation through the
period. Models are in good overall agreement.

The weather will remain active through Saturday night as we
transition from southwesterly flow aloft to start the period to more
of a zonal flow by Saturday. This will bring several pieces of
shortwave energy across the region bringing a chance of showers and
thunderstorms to the region each day through Sunday. Temperatures
will remain near to slightly above the normals for early July which
are normally highs in the mid 80s and lows in the mid 60s.

After Saturday night, 500 HPA ridging will begin to build northward
across the Plains. This is also coincident with surface high
pressure building into the Upper Midwest but remaining to our north.
This may change though as we remain on the periphery of the storm
track and east of the ridge axis with northwesterly flow nearby.
Temperatures will be cooler Sunday and Monday which would be closer
to the normals for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1159 AM CDT Wed Jul 3 2019

The rest of the afternoon, the coverage of storms will increase,
with localized LIFR conditions in very heavy rain, and possibly
gusty winds. Otherwise, VFR conditions will dominate through
tonight, with light south winds. The storms will be scattered
enough to keep us using the Vicinity wording for storms today,
until we see one approaching and can accurately forecast it into
an airport. Otherwise, we would be guarantied to over forecast
the storm duration and impacts today.

&&

.Hydrology...

Rainfall amounts of 1 to 2 inches with isolated amounts up to
2.75 inches were reported upstream of De Witt on the Wapsipinicon
River. This new rainfall in conjunction with flow coming down the
river has resulted in a new flood warning being issued.

Routed flow and forecast rainfall has led to new minor flooding
forecast on the Mississippi River at Keithsburg and Gregory
Landing.

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Cousins
AVIATION...Ervin
Hydrology...Cousins
Hazardous weather outlook, Jul 3, 4:05 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
405 PM CDT Wed Jul 3 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-042115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
405 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible late this afternoon into this
evening. The main risks continue to be dangerous lightning,
damaging winds, and torrential rainfall. The Storm Prediction
Center has most of eastern Iowa, northeast Illinois, and far
northeast Missouri in a marginal risk for severe thunderstorms.

It remains hot and humid across the area late this afternoon and
heat indices will continue to be in the mid to upper 90s into the
early evening hours.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for the most up to date
information.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are likely across the outlook area Thursday and
Friday. Heavy rainfall, strong gusty winds and frequent lightning
will be the main threats from these storms.

There are chances for thunderstorms Saturday and again Tuesday.
Severe weather is not expected Saturday. It is too soon to
determine the potential for severe weather Tuesday.

Minor flooding is expected on the Mississippi River at Gladstone
and Burlington late this week. Please see the latest Flood
Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon and evening.

DC

In the hours before

Special weather statement, Jul 3, 4:25 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
425 PM CDT Wed Jul 3 2019

ILC011-155-032230-
Putnam-Bureau-
425 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND SOUTHERN BUREAU
COUNTIES UNTIL 530 PM CDT...

At 424 PM CDT, a strong thunderstorm was located near Bradford, or 12
miles southwest of Princeton, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hennepin, Spring Valley, Henry, DePue, Granville, Ladd, Tiskilwa,
Dalzell, Buda, Bureau Junction, McNabb, Putnam, Mark, Seatonville,
Magnolia, Standard, Milo, Hollowayville, Spring Valley Airport and
Providence.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 69 and 72.
 Interstate 180 between mile markers 1 and 10.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
      4123 8964 4124 8971 4132 8971 4138 8917
      4111 8916
TIME...MOT...LOC 2124Z 271DEG 15KT 4123 8960

Ervin
Special weather statement, Jul 3, 5:07 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
507 PM CDT Wed Jul 3 2019

ILC085-IAC019-055-061-097-105-113-032300-
Jo Daviess-Jackson-Buchanan-Dubuque-Jones-Delaware-Linn-
507 PM CDT Wed Jul 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JO
DAVIESS...WESTERN JACKSON...EASTERN BUCHANAN...DUBUQUE...NORTHERN
JONES...DELAWARE AND NORTHEASTERN LINN COUNTIES UNTIL 600 PM CDT...

At 507 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Quasqueton to near Fulton. Movement
was north at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Dubuque, Maquoketa, Manchester, Asbury, Dyersville, Monticello,
Cascade, Epworth, East Dubuque, Farley, Peosta, Edgewood, Winthrop,
Earlville, Hopkinton, Quasqueton, Lamont, Delhi, New Vienna and
Colesburg.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9071 4251 9064 4251 9048 4206 9063
      4238 9180 4264 9190 4265 9090 4267 9089
TIME...MOT...LOC 2207Z 169DEG 19KT 4241 9172 4214 9074

Haase
Special weather statement, Jul 3, 5:24 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
524 PM CDT Wed Jul 3 2019

IAC011-019-032330-
Buchanan-Benton-
524 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUCHANAN AND NORTH
CENTRAL BENTON COUNTIES UNTIL 630 PM CDT...

At 524 PM CDT, a strong thunderstorm was located over Brandon, or 9
miles southwest of Independence, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Independence, Jesup, Fairbank, Hazleton, Brandon, Mount Auburn, Lime
Creek County Park, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Buchanan County Fairgrounds, Otterville, Spencers Grove,
Independence Airport and Fontana Park.

This includes Interstate 380 between mile markers 47 and 55.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4228 9186 4226 9210 4230 9211 4230 9206
      4247 9206 4247 9208 4264 9208 4264 9187
TIME...MOT...LOC 2224Z 174DEG 19KT 4235 9200

Haase
Special weather statement, Jul 3, 6:34 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
634 PM CDT Wed Jul 3 2019

ILC109-040000-
McDonough-
634 PM CDT Wed Jul 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MCDONOUGH
COUNTY UNTIL 700 PM CDT...

At 631 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Colmar to near Industry. Movement
was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Colchester, Industry, Tennessee, Adair, Fandon, Colmar, Plymouth,
Pennington Point, Argyle Lake State Park and McDonough County 4-H
Grounds.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4029 9091 4045 9091 4046 9045 4028 9045
TIME...MOT...LOC 2331Z 263DEG 26KT 4042 9067 4025 9069

Gross
Special weather statement, Jul 3, 6:34 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
634 PM CDT Wed Jul 3 2019

IAC031-139-163-040000-
Cedar-Scott-Muscatine-
634 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CEDAR...WEST
CENTRAL SCOTT AND NORTHEASTERN MUSCATINE COUNTIES UNTIL 700 PM CDT...

At 634 PM CDT, a strong thunderstorm was located over Durant. The
storm is nearly stationary.

Locations impacted include...
Durant, Wilton, Walcott, Bennett, Stockton, Maysville, New Liberty,
Bennett Park, Pleasant Prairie, Sunbury and Plainview.

This includes Interstate 80 in Iowa between mile markers 271 and 288.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4148 9088 4159 9107 4180 9095 4164 9065
TIME...MOT...LOC 2334Z 215DEG 3KT 4160 9092

Haase
Special weather statement, Jul 3, 7:03 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
703 PM CDT Wed Jul 3 2019

ILC161-IAC031-139-163-040100-
Rock Island-Cedar-Scott-Muscatine-
703 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCK ISLAND...
SOUTHEASTERN CEDAR...SCOTT AND NORTHEASTERN MUSCATINE COUNTIES UNTIL
800 PM CDT...

At 702 PM CDT, a strong thunderstorm was located over Walcott, or
near Durant, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Durant,
Silvis, Eldridge, Wilton, Hampton, Walcott, Blue Grass, Long Grove,
Riverdale, Donahue, Stockton, Maysville, Panorama Park, West Lake
Park and Campbells Island.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 272 and 303.
 Interstate 280 between mile markers 1 and 7.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4177 9051 4175 9053 4152 9037 4148 9097
      4168 9104
TIME...MOT...LOC 0002Z 259DEG 13KT 4160 9082

Haase

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:44 PM CDTSpecial Weather StatementDVNHenry61 min
Jul 3, 9:39 PM CDTRiver Flood WarningDVNMercer7 days
Jul 4, 1:14 PM CDTSpecial Weather StatementDVNMercer31 min
Jul 4, 1:45 PM CDTSpecial Weather StatementDVNRock Island45 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.